I recently got a letter from a reader asking whether a hysterectomy was the only way to eliminate complications she was experiencing as a result of hormone therapy. As readers of my Ask Dr. Pat columns know, I am often asked these types of questions.
Dear Dr. Pat:
I am 48 years old. I had infrequent periods a year ago, along with hot flashes and sweating, but, even worse, I had a kind of brain fog. I am a scientist and could not tolerate my own lack of clear thinking and my inability to get the big picture while integrating all the details -- this has always been so important in my work.
I saw a neurologist and had a brain scan and checked for all the usual causes of cognitive impairment; thankfully, nothing was found. I thought, "This is the beginning of dementia." I cut out alcohol, began a B12 supplement and increased my daily exercise. Nothing seemed to help. Then, six months ago, my gynecologist suggested that I start hormone therapy. Believe me, I was ready. She gave me a patch with both estrogen and progestin in it, explaining that the levels of hormones would be stable and absorbed through the skin. Within two weeks, I was my old self again.
Two months later, I began to have vaginal bleeding in an unpredictable way and I developed breast tenderness and enlargement. After a month of heavier bleeding I went back to the gynecologist. She did an ultrasound of the uterus; it showed that the lining of the uterus was quite thick. She did a biopsy of this tissue in the office, and it showed no evidence of either cancer or a precursor to cancer. She then told me that if I wanted to stay on systemic hormone therapy, I needed to have a hysterectomy, since the thickening of the lining of the uterus after such a short time of hormone use was a bad sign.
What should I do? Right now I cannot function without hormone therapy.
I am certain that it will be heartening to readers to understand that even scientists have trouble making decisions about their health, especially when the choices presented to them are difficult.
You have had a common reaction to systemic hormone therapy treatment when it is given to women who are still producing unpredictable amounts of their own ovarian hormones. At this stage, women want to have either predictable light vaginal bleeding on hormone therapy or no bleeding at all. Constant, and occasionally heavy, bleeding is both unacceptable to the patient and of concern to the gynecologist. However, there are some important points to be made in both the choice of your initial treatment and the current recommendation by your gynecologist that at 48 you have a hysterectomy with only a diagnosis of "heavy bleeding probably caused by too much hormone therapy" and a thickening of the uterine tissue.
Though there has been no loss of bleeding for one year during the time of hormonal change, women who need hormone therapy for significant quality-of-life issues often experience abnormal bleeding.
There are steps to take that may decrease the abnormal bleeding in this group.
First step: Take the smallest dose of estrogen. Prior to treatment there should be a measurement of the endometrium (uterine lining). Treatment should begin with the smallest dose of estrogen, given as a patch, as well as the "standard" dose of progesterone -- 100mg -- given by mouth. Most patients find that the lowest dose (0.14mcg) or the next increase in dose (0.025mcg) of estradiol in the patch will control the symptoms well enough for this symptomatic period of the menopausal transition. The goal is to function with the lowest dose possible.
In your case, however, you were given more than twice as much estradiol in that patch. And your own ovaries were most likely episodically producing an estrogen surge, creating both the breast enlargement and the breast pain, along with the constant and heavy vaginal bleeding that began two months after the initiation of hormone therapy.
Second step: Stop hormone therapy temporarily and get a second opinion. You should stop hormone therapy, then get a second opinion and ask for a D&C and hysteroscopy.
Most gynecologists have been well trained to perform this ambulatory surgical procedure. Hysteroscopy is a trans-vaginal procedure in which the hysteroscope, a small telescope, is inserted into the uterine cavity through the cervical opening. It allows the surgeon to visualize the entire cavity and surgically remove any growth that is there. The procedure is then followed by a gentle and thorough scraping of the endometrial tissue from the uterine cavity. The procedure is diagnostic and often therapeutic also. In other words, there will be clarity about the reasons for the abnormal bleeding, and the removal of the excess endometrial tissue should allow the resumption of systemic hormone therapy at a lower dose without unusual vaginal bleeding.
Third step: If appropriate, resume hormone therapy. If the hysteroscopy and the D&C reveal no abnormal tissue, then you may choose to resume systemic hormone therapy at the lowest possible dose.
Fourth step: Add a short-term higher dose of progesterone. Since you may still be in the phase where there is episodic estrogen production by your own ovaries, adding a short-term higher dose of natural progesterone will prevent the impact of too much estrogen on the uterine lining. If this dose of estrogen allows you to function well enough, do not increase the dose.
Fifth step: Repeat the ultrasound. In six months, repeat the ultrasound measurement of the endometrium. If this is normal, discuss lowering the dose of progesterone or taking the progesterone for only two weeks each month. Progesterone is the part of the hormone therapy that seems to be associated with an increase in breast cancer risk, so it will be important to create a treatment plan where there is less progesterone when the abnormal bleeding is no longer an issue.
Loss of cognitive function as a primary complaint of the menopausal transition is not as frequent as temperature disturbance, insomnia and fatigue; however it is both disabling and frightening to the patient. I am glad you saw a neurologist for an evaluation of all of the other causes of this serious symptom.
As a scientist, you undoubtedly know that we don't have the answers yet about the long-term impact of systemic hormone therapy on the cause of dementia. However, we do have some of the questions:
- Does long-term hormone therapy increase the risk of dementia?
- Do women who do not use hormone therapy have a greater risk of dementia?
- Does the timing of the onset of systemic hormone therapy make a difference in the lifelong risk for dementia?
- Is there a treatment protocol for the use of estrogen and progesterone that could improve lifelong cognitive functioning?
Right now, we have increasing rat-brain data and observational data from women followed for decades, but no definitive answers to these important questions. It is unfortunate that women who need relief of menopausal symptoms have to add long-term cognitive function to their list of concerns if they need treatment. Thankfully, the good news is that brain function and hormone therapy are now an area of increasing investigation.
For more by Patricia Yarberry Allen, click here.
For more on women's health, click here.
For more on personal health, click here.